Thunderstorm Wind, Grant
- When
- September 2, 3:40 PM CST
- Where
- Grant County, 0.55 mi W of Ulysses Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.600, -101.380
A cold front moved slowly into a very hot and unstable airmass and was able to help produce thunderstorms, some which became marginally severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A cold front moved slowly into a very hot and unstable airmass and was able to help produce thunderstorms, some which became marginally severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 2, 2:36 PM CST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 336 PM CDT FRI SEP 2 2011 .DISCUSSION... DAYS 1-2... A COLD FRONT EXTENDED FROM NEAR WAKEENEY SOUTHWEST THROUGH SCOTT CITY, LAKIN AND JOHNSON AT 19Z. THE FRONT WAS SHOWING SOME SLOW SOUTHWARD MOVEMENT ACROSS FAR SOUTHWEST KANSAS. THE 12Z UPPER AIR ANALYSIS SHOWED AN UPPER LEVEL JET EXTENDING FROM SOUTHERN HUDSON BAY BACK INTO EASTERN WYOMING. THIS PUT THE AREA FROM WESTERN NEBRASKA INTO NORTHWEST KANSAS AND NORTHEAST COLORADO UNDER THE RIGHT ENTRANCE REGION WHICH HELPED SUSTAIN A BAND OF WIDELY SCATTERED SHOWERS AND THUNDERSTORMS IN THAT AREA THROUGH THE MORNING AND EARLY AFTERNOON. ALSO OF NOTE, THE WATER VAPOR IMAGERY WAS SHOWING AN AREA OF SOMEWHAT BETTER MID/UPPER LEVEL MOISTURE MOVING OUT OF THE ROCKIES INTO WESTERN KANSAS THIS AFTERNOON. AS THESE FEATURES CONTINUE TO MOVE EAST THROUGH THE CENTRAL HIGH PLAINS INTO THIS EVENING, WE SHOULD SEE ADDITIONAL THUNDERSTORMS MOVING OUT OF THE FRONT RANGE AND/OR DEVELOPING ALONG THE FRONT. THE MODELS ARE ALL IN PRETTY GOOD AGREEMENT WITH THIS IDEA AND THE HRRR HAS BEEN HINTING AT A CLUSTER OF STORMS TRACKING ACROSS WEST CENTRAL AND SOUTHWEST KANSAS THIS EVENING. THE PREVIOUS FORECAST HAD A MENTION OF THIS BUT GIVEN THE LOCATION OF THE FRONT AND CURRENT VISIBLE SATELLITE TRENDS, WILL ADJUST THE LOCATION OF THE THUNDERSTORMS CHANCES A LITTLE FARTHER SOUTH. THUNDERSTORM CHANCES SHOULD DIMINISH LATER TONIGHT AS THE UPPER LEVEL JET DYNAMICS MOVE EAST OF THE REGION. A STRONG UPPER LEVEL SHORTWAVE WAS TRACKING SOUTHEAST ACROSS SOUTHERN ALBERTA THIS AFTERNOON AND WILL MOVE OUT ALONG THE US/CANADIAN BORDER INTO THE WESTERN GREAT LAKES BY SATURDAY AFTERNOON. THE REGION WILL AGAIN COME UNDER THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET ASSOCIATED WITH THIS WAVE. IN ADDITION, A LOW LEVEL BAROCLINIC ZONE WILL BE SAGGING SOUTH ACROSS WESTERN KANSAS. THIS PLUS SOME BETTER LOW LEVEL MOISTURE BEHIND THE FRONT SHOULD HELP PRODUCE SCATTERED THUNDERSTORMS ACROSS SOUTHWEST KANSAS DURING THE DAY WITH THE AREA OF PRECIPITATION GRADUALLY SHIFTING SOUTH OF THE AREA SATURDAY NIGHT. SUNDAY COULD START OUT PARTLY CLOUDY BUT EXPECT SKIES TO BECOME SUNNY AS MID LEVEL CYCLONIC FLOW BUILDS INTO THE CENTRAL PLAINS AS THE DAY GOES ON. HIGH TEMPERATURES ON SATURDAY WILL BE PROBLEMATIC GIVEN SOME UNCERTAINTIES ABOUT HOW QUICKLY THE FRONT PROGRESSES SOUTH AND THE AMOUNT OF CLOUD COVER. HAVE BACKED OFF ON SATURDAYS HIGH TEMPERATURES CLOSER TO BUT STILL ABOVE MOS GUIDANCE. SUNDAY SHOULD SEE SOME OF THE COOLEST DAYTIME HIGH TEMPERATURES AROUND SOUTHWEST KANSAS SINCE MID JUNE. DAYS 3-7... NOT MUCH CHANGE MADE TO THE EXTENDED PERIOD. THE OVERALL PATTERN IS MUCH COOLER TEMPERATURES THROUGH NEXT WEEK. MONDAY: THE UPPER AIR PATTERN WILL FAVOR NORTHERLY FLOW WITH A TROUGH LOCATED ACROSS THE SOUTHEASTERN UNITED STATES AND RIDGING OVER THE SOUTHERN ROCKIES. AT THE SURFACE, A COOL HIGH PRESSURE CENTER WILL BE SETTLED FROM KANSAS TOWARDS THE UPPER MIDWEST. 850 HPA TEMPERATURES WILL BE IN THE TEENS EXCEPT NEAR 20 DEG C TOWARDS THE COLORADO BORDER. THE GUIDANCE IS STILL COMING IN COOLER AND OUR NEIGHBORS HAVE GONE COOLER AS WELL. AS A RESULT, DROPPED TEMPERATURES (BOTH HIGHS AND LOWS A DEGREE OR SO). MONDAY WILL START OUT NICE WITH LOWS IN THE LOWER 50S. WOULD NOT BE SURPRISED TO SEE A FEW AREAS IN THE U40S. THESE FALL LIKE TEMPERATURES ARE CERTAINLY WELCOME AFTER 54 DAYS OF 100+ IN DODGE CITY. HIGHS WITH BE PLEASANT AND IN THE MID TO UPPER 70S. MAYBE SOME OF THOSE WHO STILL HAVE GREEN TOMATOES WILL FINALLY GET THE FRUIT TO RIPEN. TUESDAY: THE UPPER LEVEL TROUGH WILL BEGIN TO ADVECT NORTHEAST CLOSER TO THE OHIO RIVER VALLEY AND WITH A FLATTER 500 HPA RIDGE CLOSER TO KANSAS. SOME THUNDERSTORMS COULD FORM ACROSS COLORADO BUT SHOULD REMAIN OUT OF KANSAS WITH A CAPPED ATMOSPHERE/LOW INSTABILITY ACROSS MY AREA. MAX TEMPERATURES WILL BE SLIGHTLY WARMER (A DEGREE OR TWO) AND GENERALLY AROUND 80 WITH LOWS IN THE LOWER 50S DEG F. WEDNESDAY: WEDNESDAY THE MODELS ARE INDICATED THE WEAKENING OF THE UPPER LEVEL RIDGE AND A WEAK MID LEVEL DISTURBANCE FORMING. THUNDERSTORMS COULD MOVE CLOSER TO THE KANSAS/COLORADO BORDER. FORECAST SOUNDINGS SHOW MEAGER INSTABILITY SO WILL LEAVE SLIGHT POPS UNCHANGED FOR NOW. LOW 80S FOR MAXES AND 50S FOR MINS ARE EXPECTED. THURSDAY THROUGH SATURDAY: A DRY FORECAST IS EXPECTED AS AN UPPER LEVEL LOW REMAINS EAST OF KANSAS AND UPPER LEVEL RIDGING PREVAILS ACROSS THE NORTHERN HIGH PLAINS. THIS WILL PUT WESTERN KANSAS A IN DRY NORTHEAST FLOW PATTERN ALOFT. TEMPERATURES WILL MODERATE THROUGH THIS PERIOD AND COULD FLIRT CLOSER TO 90 FOR HIGHS AND U50S BY THE END OF THE PD. -SUGDEN && .AVIATION... FOLLOWED THE NAM AND THE PREVIOUS TAFS FOR THE 18Z TAF ISSUANCE. SEEMS THAT CONVECTION WOULD FIRE TO THE WEST AND NORTH VERSUS FURTHER SOUTH AS TO WHAT THE GFS IS ADVERTISING. KEPT CB GROUPS IN FOR KHYS AND KGCK THIS AFTERNOON AND EVENING. OTHERWISE, VFR CIGS WILL CONTINUE THROUGH THE PERIOD. -SUGDEN && .FIRE WEATHER... RED FLAG CONDITIONS WILL BE MET FOR A FEW MORE HOURS THIS AFTERNOON IN A NARROW CORRIDOR FROM LIBERAL, CIMARRON AND JETMORE EAST TO KINSLEY AND COLDWATER AS SOUTH TO SOUTHWEST WINDS CONTINUE TO GUST UP TO AROUND 25 TO 30 MPH AND RELATIVE HUMIDITY LEVELS CONTINUE TO BOTTOM OUT AROUND 12-15 PERCENT. CONDITIONS SHOULD BE IMPROVING BY AROUND OR SHORTLY AFTER 7 PM THIS EVENING. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 88 54 75 / 20 40 40 10 GCK 64 86 53 74 / 30 40 30 10 EHA 65 87 54 74 / 20 40 40 10 LBL 69 91 56 75 / 10 40 40 10 HYS 66 84 51 73 / 20 40 20 0 P28 72 97 59 78 / 10 40 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ064-077>080- 086>089. && FN02/36/36
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1244 PM CDT FRI SEP 2 2011 KSZ030-031-043>046-061>066-074>081-084>090-031745- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1244 PM CDT FRI SEP 2 2011 /1144 AM MDT FRI SEP 2 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT UNTIL 7 PM CDT FOR SEWARD...GRAY...MEADE...HODGEMAN...FORD...CLARK...EDWARDS...KIOWA AND COMANCHE COUNTIES. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS. A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS AREAS NORTH OF JOHNSON CITY TO GREAT BEND. WIND GUSTS UP TO 50 MPH AND HEAVY RAIN WILL BE THE MAIN CONCERN WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY INTO SUNDAY MORNING BRINGING A CHANCE OF THUNDERSTORMS. A FEW STORMS MAY BECOME STRONG TO MARGINALLY SEVERE WITH WIND GUSTS UP TO 60 MPH...SMALL HAIL...AND HEAVY RAIN BEING THE MAIN CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The Dodge City radar (KDDC), 125 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
A power pole was broken 3 miles east of Ulysses on Road M and north off of highway 160.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348784, 348783, 348781, 348782.